Texas, 2004

Tornado and Flash Flood in Texas, October 13, 2004

October 13, 2004 · NWS MAF · 9 events in 6 counties and zones

Severe thunderstorms developed in advance of a cold front over the central and eastern Permian Basin during the late afternoon and early evening hours of the 13th. Several supercell storms developed within a cluster of strong to severe convection.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$150,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed in advance of a cold front over the central and eastern Permian Basin during the late afternoon and early evening hours of the 13th. Several supercell storms developed within a cluster of strong to severe convection. A tornado was observed in southwestern Scurry County. Hail up to one inch in diameter also resulted in agricultural losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 13, 1:30 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 13, 1:30 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED OCT 13 2004

.SHORT TERM...
COLD FRONT DISCERNIBLE ON VISIBLE SATELLITE IMAGERY...STRETCHING
WEST/EAST FROM NEAR KGDP TO JAL AND JUST NORTH OF KBPG AT 13/19Z.
MEANWHILE...POTENT SHORTWAVE TROUGH DIVING SOUTH THROUGH NORTHERN
NEW MEXICO.  CU DEVELOPING BEHIND AND AHEAD OF THE FRONT...WITH THE
BEST INSTABILITY OVER ROUGHLY THE SOUTHERN HALF OF THE CWA.

THE COLD FRONT HAS SLOWED WITH HEATING BEHIND AND AHEAD OF SAME.
EXPECT THIS TO BE THE CASE FOR THE REST OF THE AFTERNOON...BEFORE
FRONTAL BOUNDARY PICKS UP SPEED LATE THIS AFTERNOON OR EARLY THIS
EVENING...ESPECIALLY WITH CHILLY AIRMASS BEING REINFORCED BY RAIN.
APPEARS THERE WILL BE ENOUGH MOISTURE AROUND FOR TSRA TO DEVELOP
ALONG THE FRONT...AND OUT AHEAD OF IT.  H7 TO H5 LAPSE RATES NEAR
7.5 C/KM COLLOCATED WITH LI/S OF -3 TO -4 C OVER THE SOUTHEAST HALF
OF THE CWA.  AS THE SHORTWAVE TROUGH OVER NEW MEXICO TRANSLATES
SOUTHEAST IN THE COMING HOURS...MID LEVEL LIFT WILL INCREASE AND AID
SHRA/TSRA DEVELOPMENT OVER THE CWA.  WENT WITH THE HIGHEST POPS OVER
LOCATIONS WHERE THINK FRONTAL BOUNDARY WILL RESIDE THIS EVENING...
WHICH INCLUDES PORTIONS OF THE PERMIAN BASIN AND UPPER TRANS PECOS.
COULD SEE ISOLATED SEVERE THUNDERSTORMS DUE TO THE ABOVE
PARAMETERS...IN ADDITION TO 0 TO 6 KM BULK SHEAR VECTORS OF 40 TO 50
KT CWAWIDE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...BUT EXPECTING THESE TO LAST ONLY INTO THE EVENING.  THE
COLD FRONT SHOULD CLEAR THE SOUTHERN CWA LATER TONIGHT.  SHIFTED THE
BEST POPS OVER THE SOUTHERN THIRD OF THE CWA FOR LATER.

EXPECT THE TIGHT PRESSURE GRADIENT WILL RESULT IN FUNNELED WINDS
THROUGH GUADALUPE PASS EXCEEDING HIGH WIND WARNING CRITERIA.  WILL
ISSUE AN NPW UNTIL 14/10Z...WHICH APPEARS TO BE WHEN THE GRADIENT
SLACKENS.

OVERNIGHT LOWS SHOULD BE THE CHILLIEST YET THIS FALL...ESPECIALLY
OVER THE NORTHERN CWA WHERE CLOUDS WILL PROBABLY BEGIN TO DISSIPATE
AFTER MIDNIGHT.  LOWERED MIN TEMPS PARTICULARLY IN THOSE
AREAS.

.LONG TERM...
A STRONG SHORTWAVE TROUGH NOW TRANSLATING/DIGGING TO THE SOUTHEAST
ACROSS THE NORTHCENTRAL U.S. WILL CONTINUE TO THE EAST TOMORROW.
THIS TROUGH WILL DEPART THE AREA RATHER QUICKLY AFTER INDUCING
FAIRLY STRONG ANTICYCLOGENESIS AT THE SURFACE WHICH IS NOW PUSHING A
COLD FRONT INTO THE AREA.  WILL HAVE SINKING AIR IN NORTHWEST FLOW
ON THE BACKSIDE OF THIS TROUGH...AND THEREFORE CLEARING SKIES
THROUGHOUT THE DAY ON THURSDAY.  WE WILL REMAIN COOL ON THURSDAY AS
THE SURFACE RIDGE WILL BE ON TOP OF THE AREA.  BY FRIDAY HOWEVER...
UNDER CONTINUED MOSTLY CLEAR CONDITIONS...INCREASED FLOW ALOFT WILL
BEGIN INDUCING LEE TROUGHING.  A WEAK COLD FRONT WILL TRY TO MOVE
INTO THE AREA FRIDAY NIGHT.  AT THIS TIME...THERE DOES NOT APPEAR TO
BE ENOUGH UPPER LEVEL SUPPORT TO PUSH THE FRONT THROUGH OUR CWA WITH
UPPER LEVEL RIDGING BEGINNING TO MOVE INTO THE AREA FOR THE
WEEKEND.  AN 850MB THERMAL RIDGE WILL BUILD THROUGH THE WEEKEND OVER
SOUTHEASTERN NM AND WEST TEXAS.  TEMPERATURES WILL CLIMB ABOVE
NORMAL SATURDAY AND SUNDAY AS A /DIRTY/ RIDGE BUILDS OVER THE
AREA...AND THESE TWO DAYS LOOK TO BE THE WARMEST OVER THE NEXT SEVEN
WITH HIGHS INTO THE MID 80S TO NEAR 90 FOR PLAINS AREAS.  AS A
TROUGH BEGINS TO DEEPEN ON THE WEST COAST...OUR WINDS ALOFT WILL
BECOME MORE ZONAL...INDICATING A DRIER PATTERN AT THE SURFACE.
THIS TROUGH WILL APPROACH THE AREA ON TUESDAY NIGHT.  WILL NOT
INSERT POPS AT THIS TIME...AS MOISTURE IS SCOURED OUT TO THE EAST OF
THE AREA AHEAD OF THE TROUGH.  BUT...THE BASE OF THIS TROUGH MAY
MOVE OVER SOUTHERN NM AND INCREASE WINDS IN THE GUADALUPE MOUNTAINS
TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             43  68  48  80 /  40  10   0   0
CARLSBAD NM               43  68  47  82 /  40   0   0   0
DRYDEN TX                 51  71  49  81 /  40  10   0   0
FORT STOCKTON TX          46  67  52  83 /  40  10   0   0
GUADALUPE PASS TX         40  63  49  76 /  40   0   0   0
HOBBS NM                  40  68  46  81 /  40   0   0   0
MARFA TX                  45  63  39  76 /  40  10   0   0
MIDLAND INTL AIRPORT TX   42  68  48  81 /  50  10   0   0
ODESSA TX                 41  67  48  81 /  50  10   0   0
WINK TX                   43  70  48  87 /  50  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TONIGHT GUADALUPE MOUNTAINS...TXZ258.
NM...HIGH WIND WARNING TONIGHT GUADALUPE MOUNTAINS OF EDDY
     COUNTY...NMZ027.

&&

67/20
Hazardous weather outlook, Oct 13, 1:28 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT WED OCT 13 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
228 PM CDT (128 PM MDT) WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WEST TEXAS TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...ISOLATED
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

NORTHEASTERLY WINDS WILL INCREASE BEHIND THE COLD FRONT LATE THIS
AFTERNOON OR EARLY THIS EVENING.  IN THE GUADALUPE MOUNTAINS...
SUSTAINED WINDS OF 35 TO 50 MPH...WITH GUSTS AS HIGH AS 65 MPH
THROUGH GUADALUPE PASS...ARE POSSIBLE DURING THIS TIME.  THEREFORE...
A HIGH WIND WARNING WILL BE IN EFFECT FOR THE GUADALUPE MOUNTAINS OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.  THESE WINDS ARE
FORECAST TO DIMINISH BEFORE DAYBREAK THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Oct 13, 3:07 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT WED OCT 13 2004

TXZ061-062-132145-
ECTOR TX-MIDLAND TX-
407 PM CDT WED OCT 13 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND AND ECTOR COUNTIES.

STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR ODESSA...NORTHEAST TO
NEAR MIDLAND AND GREENWOOD. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...WIND GUSTS TO NEAR 35 MPH...AND SMALL HAIL. THESE STORMS
WILL MOVE SOUTHEAST AT AROUND 10 MPH. SEEK SAFE SHELTER FOR YOUR
PROTECTION.

THESE STORMS ARE NOT SEVERE AT THIS TIME...BUT MAY CONTINUE TO
INTENSIFY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Borden

When
October 13, 3:13 PM CST
Where
Borden County, Gail
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -101.433

Three-quarter inch diameter hail and "very strong winds" were reported in Gail.

Hail, Midland

When
October 13, 3:26 PM CST
Where
Midland County, 6 mi SE of Midland
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.933, -102.017

Penny to nickel size hail was reported in Valley View.

Hail, Dawson

When
October 13, 3:30 PM CST to 3:32 PM CST
Where
Dawson County, Lamesa
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -101.950

Several reports of three-quarter inch diameter hail were received as a severe thunderstorm moved over Lamesa.

Tornado, Scurry

When
October 13, 3:49 PM CST to 3:50 PM CST
Where
Scurry County, 4 mi SE of Knapp
Rating
F0
Path length
0.6 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
32.617, -101.067

Multiple reports from both a local radio station and the public were received of a tornado between Knapp and Ira. The tornado remained in open fields north of Farm to Market Road 2085. No damage was reported.

Hail, Scurry

When
October 13, 3:50 PM CST to 4:07 PM CST
Where
Scurry County, 7 mi W of Ira
Measured
0.88 in hail
Crop damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
32.583, -101.117

A tornadic supercell resulted in agricultural damage in southwest Scurry County. A local farmer reported that large hail and strong winds combined to destroy cotton crops west of Ira.

Hail, Mitchell

When
October 13, 4:15 PM CST to 4:30 PM CST
Where
Mitchell County, Colorado City
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.400, -100.850

Dime to quarter size hail covered the ground on the north side of Colorado City.

Flash Flood, Mitchell

When
October 13, 4:15 PM CST to 5:00 PM CST
Where
Mitchell County, Colorado City
Reported by
BROADCAST MEDIA
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Flash flood conditions briefly affected Colorado City when over two inches of rain and large hail fell over the city. More than half a foot of water flowed through many city streets.

Thunderstorm Wind, Mitchell

When
October 13, 4:30 PM CST
Where
Mitchell County, Colorado City
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
32.400, -100.850

Severe thunderstorm winds produced damage to trees in Colorado City. A ten inch diameter tree limb was broken by the winds.

Hail, Howard

When
October 13, 4:45 PM CST to 5:30 PM CST
Where
Howard County, (Bgs)big Spring Arpt
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.300, -101.433

A severe thunderstorm produced a swath of large hail up the size of quarters from just southwest of Big Spring to Forsan. At 16:45 CST, three-quarter inch hail was reported at the Big Spring Airpark. The storm then tracked southeast along U.S. Highway 87. Between 17:20 and 17:30 CST, penny to quarter size hail was reported in Forsan. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427460, 5427461, 5427462, 5427463, 5427464, 5427465, 5427466, 5427579, 5427580.